Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 98, NWS Columbia, SC

June 28, 2003Richland County, Sumter County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jun 28, 2003, 2:41 PM EDT for Richland County, Sumter County, South Carolina. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2003, 2:41 PM EDT (18:41 UTC)
Expired
Jun 28, 2003, 3:30 PM EDT
In force
49 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

Counties Richland County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 64 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.7 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2003-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1300 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2003-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1300 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
605 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

976 
WUUS52 KCAE 281841
SVRCAE
3SCC079-085-281930-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
240 PM EDT SAT JUN 28 2003

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    SOUTHEASTERN RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA
    WESTERN SUMTER COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 330 PM EDT.

* AT 232 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EASTOVER..MOVING EAST AT 25 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
    CHERRYVALE.
    OAKLAND.
    MILLWOOD.
    SUMTER.
    MULBERRY.
    EAST SUMTER.

THIS STORM WILL PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH.

LAT...LON 3409 8029 3400 8024 3397 8004 3384 8058
          3379 8070 3396 8078 3410 8046

AWP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 9:19 AM EDT, 5 hours 22 minutes earlier.

Area forecast discussion, Jun 28, 9:19 AM EDT, 5 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
919 AM EDT SAT JUN 28 2003

SURFACE DATA INDICATES TROUGH ACROSS MIDLANDS/PIEDMONT. INSTABILITY
LOOKS WEAK BUT PRECIP WATER NEAR 2.00 INCHES...VORT MAX SEEN ON
WATER VAPOR IN NORTH GEORGIA MOVING EAST-NORTHEAST THIS AFTERNOON
WILL ACT AS TRIGGER. WIDESPREAD SHOWERS AND THUNDERSTORMS IN EAST
CENTRAL GEORGIA MOVING INTO CENTRAL SAVANNAH RIVER AREA THIS
MORNING. EXPECT WIDESPREAD SHOWERS AND EMBEDDED THUNDERSTORMS TO
MOVE ACROSS REGION TODAY...ESPECIALLY ACROSS PIEDMONT ZONES. RAIN
COULD BE LOCALLY HEAVY. WILL RAISE POPS ALL ZONES...CATEGORICAL IN
THE AGS AREA AND PIEDMONT...LIKELY FROM CAE EAST. WILL LOWER TEMPS A
FEW DEGREES DUE TO MOS BIAS AND CONTINUED CLOUDINESS.

FCSTID =   19
CAE   84  70  90  70 /  70  30  30  20
AGS   86  70  90  70 /  80  30  30  20
SSC   84  69  90  69 /  70  30  30  20
OGB   85  70  90  70 /  70  40  30  20

.CAE...
GA...NONE.
SC...NONE.

AWP
Hazardous weather outlook, Jun 28, 4:55 AM EDT, 9 hours 46 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-281045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
455 AM EDT SAT JUN 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

LM

Nearby

Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.